Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

May 14, 2021Quay County, New Mexico

NWS Albuquerque, NM issued this special weather statement at May 14, 2021, 3:11 PM MDT for Quay County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2021, 3:11 PM MDT (21:11 UTC)
Expired
May 14, 2021, 3:45 PM MDT
In force
34 min
Issued by
NWS Albuquerque, NM

County Quay County, NM

The radar

The Cannon AFB radar (KFDX), 83 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-519 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

287 
WWUS85 KABQ 142111
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
311 PM MDT Fri May 14 2021
 
NMZ231-232-234-142145-
Eastern San Miguel County-Harding County-Quay County-
311 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN MIGUEL...
SOUTHEASTERN HARDING AND WEST CENTRAL QUAY COUNTIES UNTIL 345 PM
MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Conchas, or 21 miles northwest of Tucumcari, moving
east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tucumcari, Conchas and Conchas Lake State Park. 

This includes the following highways...
 Interstate 40 between Mile Markers 323 and 336.
 State Road 104 between Mile Markers 75 and 105.

&&

LAT...LON 3537 10421 3556 10398 3550 10345 3527 10357
      3503 10377
TIME...MOT...LOC 2111Z 291DEG 16KT 3540 10397 

$$

15

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at May 14, 11:39 AM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 14, 11:39 AM MDT, 3 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1139 AM MDT Fri May 14 2021

.AVIATION...
18Z TAF CYCLE
Scattered showers and thunderstorms have alrealdy developed across
the Southwest and South Central Mountains, with isolated development
to the lee of the Sangre de Cristo Mountains. Storms will continue to
shift to the east or northeast through the day. Strong to damaging
wind gusts will be possible, particularly later this afternoon across
eastern NM. These winds may result in areas of BLDU and a few storms
may contain hail as well. KROW and KTCC may be impacted. Storms will
decrease or move out of the area by 06Z, though another round of
stronger convection is possible Saturday across eastern NM.

34

&&

.PREV DISCUSSION...306 AM MDT Fri May 14 2021...
.SYNOPSIS...
Spotty showers and thunderstorms are forecast for the southwest and
south-central mountains this afternoon. A few storms are also
possible for far northeast and east-central portions of the state.
Drier air moves in for the weekend with mostly sunny to partly cloudy
skies and breezy to locally windy conditions, especially Sunday. A
slow moving storm system remain on track to bring an increase in
chances for showers and thunderstorms, mainly east early next week.
High temperatures will remain near seasonal averages.

&&

.DISCUSSION...
.SHORT TERM...(TODAY THROUGH SATURDAY)...
A low amplitude ridge will translate east across the region through
Saturday, with continued warming today. Southerly flow in the lower
boundary layer is bringing improved moisture with surface dewpoints
on the uptrend. With higher dewpoints and increasing temperatures
comes greater instability and improved coverage of afternoon/evening
showers and storms. That said, PWATs are unimpressive and generally
range from 0.25-0.60" across the area. A mix of wet/dry storms are
likely, trending drier along/west of the RGV. The SPC day1
convective outlook shows portions of eastern NM in a marginal risk
for severe storms, with damaging wind gusts being the primary threat
given dCAPE values approaching 2000J/kg. Similar setup Saturday, but
a backdoor front will push into the northeast plains/highlands and
bring improved moisture and a more favorable shear environment for
late day severe storms. The latest NAM is advertising sbCAPE in
excess of 2000J/kg, LIs of -7 and 0-6km bulk shear of 35kts across
portions of Union and Colfax Counties late Saturday, which should be
more than sufficient for a severe storm or two.

LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...
Dry air pushes in Saturday night on southwest flow aloft ahead of
closed low moving over central CA. Despite the southwest flow aloft,
rain cooled air from eastern CO and the southern plains results in
low- level easterlies for northeast NM Sunday. Afternoon and early
evening thunderstorms are forecast for far northeast NM Sunday.
Elsewhere, southwest winds will be on the increase Sunday afternoon
thanks to the low to the west. 00Z model suite has trended back drier
for western and central areas for Monday and Tuesday. Single digit
relative humidity at 500 mb wraps around the low early Monday. This
drier air aloft, however, could make for severe storms in northeast
NM Monday afternoon and evening. Tuesday remains on track for the
wettest day of the next 7 for the northeast third as the upper low
moves overhead and helps draw in low-level moisture from the east.
The low shifts east of NM Wednesday and the GFS and ECMWF agree that
a ridge of high pressure translates in from the west on Wednesday.
Slight chances for afternoon and evening convection remain across
far northeast NM Wednesday with dry southwest flow expected
Thursday.

11/33

&&

.FIRE WEATHER...
Potential for ignitions are on the uptrend through Saturday given an
expected increase in lightning activity and a mix of wet/dry storms.
A Pacific low will approach Sunday and spread stronger winds and a
drier airmass over central and western New Mexico. The potential for
critical fire weather conditions will be on the uptrend Sunday, but
forecast wind speeds are currently below critical threshold. The
combination of the Pacific low and a backdoor front will bring
cooler conditions on Tuesday with good chances for wetting rain
favoring the northeast quarter of the state. Medium range model
solutions depart from mid to late next week with the handling of a
closed low over the Great Basin. The 00Z ECMWF and Canadian are
favored at this time and would bring stronger winds around the base
of the upper low across our region, introducing the potential for
critical fire weather conditions to central and western New Mexico
Thu/Fri.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 14, 7:55 AM MDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
755 AM MDT Fri May 14 2021

NMZ201>241-151200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
755 AM MDT Fri May 14 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong or severe thunderstorms will be possible across portions
of eastern New Mexico this afternoon and evening. Damaging wind gusts
and small hail will be the main concerns with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A better chance of strong to severe thunderstorms will return on
Saturday across northeast and far eastern New Mexico. Large hail and
damaging wind gusts will be likely, though a tornado cannot be ruled
out.

Severe weather chances persist across northeast New Mexico on Sunday
and may return Monday and Tuesday as well.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

34

In the hours before

Special weather statement, May 14, 1:37 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
137 PM MDT Fri May 14 2021

NMZ207-208-220-241-142000-
West Central Highlands-San Agustin Plains and Adjacent Lowlands-Lower
Rio Grande Valley-Southwest Mountains-
137 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SOCORRO COUNTY UNTIL
200 PM MDT...

At 136 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Magdalena, or 25 miles northwest of Socorro, moving
northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Magdalena.

This includes Highway 60 between Mile Markers 115 and 116.

&&

LAT...LON 3411 10734 3422 10759 3457 10725 3435 10689
      3426 10694 3416 10698 3413 10718
TIME...MOT...LOC 1936Z 233DEG 19KT 3429 10725

15
Special weather statement, May 14, 2:06 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
206 PM MDT Fri May 14 2021

NMZ233-237>239-142030-
Eastern Lincoln County-Chaves County Plains-Guadalupe County-De Baca
County-
206 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHWESTERN DE BACA...NORTHWESTERN CHAVES AND SOUTHERN GUADALUPE
COUNTIES UNTIL 230 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Ramon, or 38 miles southeast of Vaughn, moving
northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ramon.

This includes Highway 285 between Mile Markers 155 and 184.

&&

LAT...LON 3389 10480 3402 10504 3451 10495 3436 10437
TIME...MOT...LOC 2006Z 217DEG 19KT 3409 10492

15
Special weather statement, May 14, 2:30 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
230 PM MDT Fri May 14 2021

NMZ230-142100-
Union County-
230 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL
300 PM MDT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clayton, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Clayton, Clayton Lake State Park and Seneca.

This includes Highway 64 between Mile Markers 421 and 429.

&&

LAT...LON 3650 10304 3632 10304 3651 10338 3670 10322
      3661 10300 3650 10300
TIME...MOT...LOC 2030Z 293DEG 12KT 3653 10321

15
Special weather statement, May 14, 2:58 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
258 PM MDT Fri May 14 2021

NMZ237-142130-
De Baca County-
258 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE BACA COUNTY UNTIL 330
PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Yeso, or 24 miles southwest of Fort Sumner, moving
east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southern De Baca
County.

This includes Highway 285 between Mile Markers 163 and 171.

&&

LAT...LON 3400 10416 3408 10479 3409 10479 3409 10489
      3427 10488 3438 10479 3441 10411
TIME...MOT...LOC 2058Z 285DEG 22KT 3422 10453

15
Special weather statement, May 14, 3:01 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
301 PM MDT Fri May 14 2021

NMZ227-228-142130-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
301 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
330 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Crews Airport, or 13 miles south of Raton, moving east at 20
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Raton, Sugarite, Raton Crews Airport and Sugarite Canyon State Park.

This includes the following highways...
 Interstate 25 between Mile Markers 427 and 460.
 Highway 64 between Mile Markers 323 and 375.

&&

LAT...LON 3643 10401 3650 10435 3659 10472 3683 10464
      3699 10449 3699 10400
TIME...MOT...LOC 2101Z 291DEG 16KT 3669 10445

15
Special weather statement, May 14, 3:11 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
311 PM MDT Fri May 14 2021

NMZ231-232-234-142145-
Eastern San Miguel County-Harding County-Quay County-
311 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN MIGUEL...
SOUTHEASTERN HARDING AND WEST CENTRAL QUAY COUNTIES UNTIL 345 PM
MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Conchas, or 21 miles northwest of Tucumcari, moving
east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tucumcari, Conchas and Conchas Lake State Park.

This includes the following highways...
 Interstate 40 between Mile Markers 323 and 336.
 State Road 104 between Mile Markers 75 and 105.

&&

LAT...LON 3537 10421 3556 10398 3550 10345 3527 10357
      3503 10377
TIME...MOT...LOC 2111Z 291DEG 16KT 3540 10397

15

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:09 AM MDTSpecial Weather StatementABQCatron21 min
May 14, 11:34 AM MDTSpecial Weather StatementABQCatron26 min
May 14, 12:29 PM MDTSpecial Weather StatementABQ31 min
May 14, 12:46 PM MDTSpecial Weather StatementABQLincoln29 min
May 14, 12:53 PM MDTSpecial Weather StatementABQLincoln37 min
May 14, 1:37 PM MDTSpecial Weather StatementABQSocorro23 min
May 14, 2:06 PM MDTSpecial Weather StatementABQDe Baca24 min
May 14, 2:30 PM MDTSpecial Weather StatementABQUnion30 min
May 14, 2:58 PM MDTSpecial Weather StatementABQDe Baca32 min
May 14, 3:01 PM MDTSpecial Weather StatementABQColfax29 min
May 14, 3:33 PM MDTSpecial Weather StatementABQUnion27 min
May 14, 3:45 PM MDTSpecial Weather StatementABQDe Baca30 min
May 14, 3:51 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Quay, Roosevelt39 min
May 14, 4:00 PM MDTSpecial Weather StatementABQUnion30 min
May 14, 4:32 PM MDTSpecial Weather StatementABQCurry28 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.